I have a shellfish allergy but need to have a CT scan with contrast. When I have eaten shellfish, I end up with pretty violent projectile vomiting but I didn't have any other symptoms. My doctor said I would take Benadryl and steriods before the scan and then I wouldn't have an allergic reaction to the contrast. I have two questions:
1. Am I more likely to have an allergic reaction to xray contrast because of the shellfish allergy?
2. If the answer is yes, then will taking Benadryl and steriods before the scan guarantee that I won't have an allergic reaction?
MAKE SURE YOU TELL them and TELL THEM and TELL THEM and TELL THEM AGAIN .. even bring a large sign with you to put on your chest. I am not kidding. This is what the hospital did for my dd's latex allergy when she had surgery in January. She is latex allergic and because of that they gave her sterioids before the contrast .. but she is not shellfish allergic so I do not know what they will do in your case. There is no guarantee on the meds before .. they lessen the chance of reaction. What does your dr. say about the risk benefit?
1) First of all, having seafood and shellfish allergy does not place a person at increased risk of having a reaction to RCM(radioactive contrast media). Shellfish allergy is due to the protein content of these foods, not the iodine content.
2) Secondly,if there is any risk of an allergic reactionto occur,then premedication with benadryl and corticosteroids prior to CT scan will prevent an allergic reaction from occurring.
I feel that you should inform the radiologist before hand that you are allergic to shellfish so that he can decide whether antihistaminics and corticosteroids are to be taken in oral or intravenous form before injecting the dye.
Hope it helps.Take care and pls do keep me posted on how you are doing or of you have any additional doubts.Kind regards.
Hmmm..so confused right now. I had a CT-Scan a few years back. I had a really bad reaction to the contrast. I nearly died..throat was swollen shut, couldn't swallow, breathe..
When they finally got everything reversed and I was ok, I was told I was allergic to iodine, stay away from shellfish and I was given a card to keep in my wallet saying I'm allergic to iodine. (I had eaten shellfish a couple times and had mild symtoms (symptoms), never thought much about it before this)
Is there a contrast or a special type of scan that can be used on somone like me or just take steroids and benedryl before a procedure. I cannot imagine going through that again.
My husband is extremely allergic to iodine (So was his mother) and also allergy to shellfish. 03-12-2015 he had an Adrenal venous sampling with contrast dye done. We told them that he could not have the dye. They advised it would be a tiny bit of dye and the Benadryl Prep (3 50mg doses of Prednisone and 50 mg of Benadryl) would stop the reaction. Well this is the 3rd time he does the prep and the 3rd time this happened. This is the worst. From above his ankles to his toes is blood red almost raw and so swollen can't see his ankles, rash, Burns like fire and feels like he is standing in a pile of ants and can't get out. Achy all over his body. This is day 2 and is worse today than yesterday. The drs. don't believe him so I am documenting with pictures as proof of reaction.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.